A Man Overdosed On Online ED Medicine. Now He's Always Seeing Red

Temporal eye disturbances have been attributed to erectile dysfunction drugs before.

After taking large amounts of a drug for erectile dysfunction purchased on the internet, a healthy, 31-year-old man checked into a New York clinic with an unusual complaint: Everything he saw was red; a symptom that no treatment could remedy, even after a year.

As reported by Motherboard, specifically, the man had irreversible erythropsia, which is characterized by red-hued vision.

Doctors diagnosed him with retinal toxicity, an eye disorder that affects how a person sees color.

According to a medical report, the man’s symptoms appeared soon after he had taken sildenafil citrate, the active ingredient in popular erectile dysfunction drugs, which he’d bought online and drunk in liquid form ''directly from the bottle.''

Researchers at Mount Sinai Hospital in New York used advanced imaging techniques to examine the man’s eyes in detail, in a case study. They revealed structural changes to his retinas, indicating the degree to which sildenafil citrate may have contributed to permanent eye damage.

Their findings were published this month in Retinal Cases.

Dr. Richard Rosen, the report’s lead author and director of Retina Services at Mount Sinai Hospital, said in a statement on Monday,

> ''To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored-vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now''

The pharmaceutical company Pfizer, which sells Viagra, a pill for the treatment of erectile dysfunction containing sildenafil citrate as an active component, was quick to distance itself from the case.

''Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,'' a Pfizer spokesperson told Motherboard in a statement.

A spokesperson for Mount Sinai Hospital confirmed that Viagra was not involved in the case.

> ''According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage,'' they added. ''It's important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction.''

It’s unclear how much of the drug the New York man consumed, but according to his medical report, it was probably ''much more than 50 mg/mL that the measuring pipette would have delivered''

Read more.

Comments